Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On the relative efficiencies of gradient methods

Author: John Greenstadt
Journal: Math. Comp. 21 (1967), 360-367
MSC: Primary 65.30
MathSciNet review: 0223073
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A comparison is made among various gradient methods for maximizing a function, based on a characterization by Crockett and Chernoff of the class of these methods. By defining the ``efficiency'' of a gradient step in a certain way, it becomes easy to compare the efficiencies of different schemes with that of Newton's method, which can be regarded as a particular gradient scheme. For quadratic functions, it is shown that Newton's method is the most efficient (a conclusion which may be approximately true for nonquadratic functions). For functions which are not concave (downward), it is shown that the Newton direction may be just the opposite of the most desirable one. A simple way of correcting this is explained.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.30

Retrieve articles in all journals with MSC: 65.30

Additional Information

Article copyright: © Copyright 1967 American Mathematical Society

American Mathematical Society